Couldn't find what you looking for?

TRY OUR SEARCH!

I went to the dentist and after receiving 4 locals of Novocaine, I lost the feeling in both arms and both hands postured, (hands curled toward body with fingers stuck out straight.) The posturing lasted approx. 15 minutes and then my hands started to relax, but my arms remained numb throughout most of the procedure 45 min.
I wonder if this is a normal allergic reaction, or maybe a reaction to other medications.
Over the years, I have built up allergies to things, like acrylic nails, and when I had my second C-section, my heart stopped after the epidural was administered, and I was immediately given 2 epi's then put under general.
I don't like the dentist to begin with and now I am soooo completely terrified to return to the dentist for fear of having another reaction maybe more severe then just numb arms and hand posturing.
I am being a worry wart or do I have a legitimate concern?

Loading...

I had my first reaction to novocaine many years ago. My arms and legs became numb and wouldn't move, I got carried out of the dentist office. I have had many such reactions to numbing agents "caine" products. About 10 years ago, the ophthamologist put a few drops of numbing solution in my eyes to examine them (proparacaine and phenylephrine). I was taken by amulance to a hospital where my legs and arms remained temporarily paralyzed for over 8 hours. it took me many months to recover and may have set off a whole series of neurological problems. I have told every subsequent dentist of this problem and have had dental extractions done in hospital.
Recently, I moved to a new city, explained everything to the new dentist, and he used something that caused no problems. On the last visit, he numbed my gums and a few minutes later injected the freezing. Immediately, I said, oh no, it's frozen my eye and it's going to make my head explode. He said it was the same thing he used before, but it had a little epinephine in it to make the freezing last longer, and he had used a little lidocaine to numb my gum. Within minutes, my spine went weak, my arms and legs couldn't move, and I was slurring my speech and my eyes were fixed. They had no idea what to do. I remained conscious, and finally they called my son who told them to call 911 because I had to go to the hospital. The ambulance transported me, and treated me as having possible stroke. It took about 6 hours till I could even stand with help.
The neurologist said I had suffered a type of dystonia, which was an unusual reaction to dental anesthetic. From what I have been reading here, I don't think it is so rare. They gave me Benadryl intravenously, which helped a bit.
It has been over 2 weeks, and I am still suffering the effects on the right side of my body, mental confusion, etc. When I saw the family doctor, he said, "well, you didn't have a stroke, what do you want me to do.". He offered pills, which I refused, but he said he would send me to physiotherapy to get my weak limbs smoving again. I think it causes brain damage, kills off brain cells each time.
The pharmacists said it attacks the central nervous system. I still have the posturing - hands like claw, gesturing, right arm glued to right side, loss of balance, tapping, furniture walking. It will take months to recover. No doctor gave me any definite answers - some said it was the "caine", some said it was the "ester" I think the epinephrine (like adrenelin)did it as it works the opposite on me - makes me weak instead of pumping adreniline.
Hopefully, if enough people complain about this problem, something will be done to prevent occurrences like this.
Reply

Loading...

Epinephrine is a naturally occurring hormone in your body , so unless you are reacting to the filler in it , it isn't that. I don't discount your reactions, as I have different ones to almost every med. I just wanted to explain Epi to you.
Reply

Loading...

Omg the exact same thing happens to me .my bp dropped n my left arm m leg wouldn't move for around 15 mins.they gave me tea n I went to er where the doc said ur ok now n sent me home.I never went back I'm suffering from tooth infection but am petrified to go back.any advice will be appreciatedxx
Reply

Loading...

Hi i had same thing happen to me.my bp dropped n my left hand n leg locked .I felt sick n dizzy.it lasted ten mins.they gave me tea n I went home.I've never been back .I'm terrified.I too have developed allergies to false nails.shell fish n other things which in the past never bothered me .I'm 48 .my teeth are infected I'm in pain .I just don't know where to go or what to do.Nell.xx
Reply

Loading...